Since completing chemotherapy I have been having trouble with losing the nails on both my big toes. Is anyone else experiencing this problem?
Interested in more discussions like this? Go to the Cancer: Managing Symptoms Support Group.
Interesting! I haven't completed chemo, but after 10 months and counting of Gemcitabine + Abraxane + Cisplatin (for pancreatic cancer), I've got 10 healthy fingernails and 8 healthy toenails, but the big toenail on each foot looks horrible. I stubbed my left big toe yesterday, and it started bleeding deep under the nail, and feels like it will come off if I'm not careful.
Which chemo drug(s) were you on?
FOLFOX 6 months 12 treatments. May 2021-last week in November 2021. Started having toe nail problems about 6 months later also neuropathy in my feet that is still giving me problems was told it might go away in time but hasn’t gotten any better yet.
Yes. On xeloda my big toe nails are in terrible shape and are coming off. What an odd side effect
I've not personally had this problem, but my partner lost his wife to breast cancer many years ago and related that she had lost both fingernails and toenails to chemo. Towards the end of my treatment I started getting shadows under a few nails and was informed that was the nail starting to lift off the nailbed. I was also advised to file but not clip my nails to avoid damage. What I did experience which an oncologist told me was normal is that the toenails on the toes next to the big toes took a 90 degree turn growing toward my big toes. Very weird.
Jump to this post
I looked it up on a podiatrist site they called it chemo toe
Does anyone experiencing these toenail symptoms also have diabetes? My wife mentioned that her diabetic mother loses toenails often due to circulation issues, and I wonder if the biggest toes are most vulnerable to that.
I developed sudden-onset diabetes when my pancreas turned cancerous 2 years ago, and now that half the pancreas is gone (Whipple procedure), I'm moderately insulin dependent.
It makes me wonder if my toes are early signs of a growing circulation issue, and also makes me wonder how you can tell the difference between diabetic neuropathy and chemo-induced neuropathy.
My neurologist told me about the "coasting" phenomenon where chemo-induced neuropathy continues getting worse for a while even after chemo is stopped. After 6 months on Folfirinox, it took about 7 months for my neuropathy to go away. It's back now on the new regimen 🙁 but just tingling / numbness / decreased sensation; thankfully no pain.
I to lost my toenails on my big toes after Chemotherapy. Couldn't figure out why, this explains it. Pretty weird how that happens. Mine are about fully growing back. Thanks for the post. 😀
It’s not over yet mine have came off twice and now growing back for the third time. STRANGE
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In